Eating too much black licorice is harmful, FDA warns

USA TODAY - Do not eat large amounts of black licorice this Halloween— or ever, warns the Food and Drug Administration.

The candy, made from a shrub usually found in Greece, Turkey and Asia, contains a compound (glycyrrhizin) that can lower a person's potassium levels, FDA experts say. So, eating too much could cause heart problems, high blood pressure, swelling and sluggishness, an FDA advisory reports. 

Last year, the FDA heard of at least one case of black licorice causing health problems, according to the advisory.

Especially for those 40-years-old and older, eating two ounces of black licorice a day for at least two weeks could throw off heart rhythms. 

FDA says no one, young or old, should eat big quantities of black licorice at a time and advises anyone who has an irregular heart rhythm or muscle weakness to stop eating the candy immediately. Pregnant women should also avoid eating black licorice, the National Center for Complementary and Integrative Health advises.

Black licorice could also mix dangerously with medications that reduce potassium levels such as diuretics, the NCCIH warns.

No one is saying not to eat the candy, just pace yourself friends.

Follow Ashley May on Twitter: @AshleyMayTweets

Copyright 2017 USA TODAY


JOIN THE CONVERSATION

To find out more about Facebook commenting please read the
Conversation Guidelines and FAQs

Leave a Comment